Dense Fog, Marquette
- When
- September 4, 1:30 AM CST to 7:00 AM CST
- Where
- Marquette forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Residual moisture from rain showers the evening before, combined with cooling due to clear skies and light winds, to produce dense fog over a good portion of South Central Wisconsin during the overnight and early daylight hours of September 4th. Many locations saw visibilities reduced to 1/4 mile or less.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Residual moisture from rain showers the evening before, combined with cooling due to clear skies and light winds, to produce dense fog over a good portion of South Central Wisconsin during the overnight and early daylight hours of September 4th. Many locations saw visibilities reduced to 1/4 mile or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 3, 1:34 PM CST, 11 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 234 PM CDT MON SEP 3 2012 .TONIGHT - CONFIDENCE...MEDIUM SPC MESO PAGE SHOWS AN AREA OF DECENT INSTABILITY AND INCREASING 0-6KM BULK SHEAR FROM IOWA INTO WC WI. ONGOING STORMS LOOK FAIRLY HEALTHY...THOUGH QUITE A BIT OF CLOUD COVER ACROSS MUCH OF IOWA LIKELY HAVING A SAY ON SUBSEQUENT DEVELOPMENT. SHORTWAVE AND SPEED MAX HELPING TO GENERATE STORM CLUSTER NEAR KARX. ML CAPE AXIS GRADUALLY LEANS INTO WRN CWA WITH VALUES UP TO 1500 J/KG. 0-6KM BULK SHEAR ALSO INCREASES TO 30 TO 40 KNOTS IN THE WEST. MESO MODELS SUPPORT THIS COMPLEX MOVING INTO OUR WEST WITH VARIOUS SOLUTIONS FOR THE EASTERN CWA. BUT HIGHEST POPS WILL IN OUR WEST WHERE BETTER CAPE AND SHEAR TO BE FOUND AND CONSENSUS OF MODEL QPF POINTS TO THAT AREA. LOW LEVEL FLOW CONTINUES WEAK SO EXPECT PATCHY FOG DEVELOPMENT ONCE AGAIN...ESPECIALLY IF CLOUDS/PRECIP HOLDS OFF IN EASTERN CWA. THIS WOULD ALLOW FOR BETTER RADIATIONAL DEVELOPMENT. .TUESDAY - CONFIDENCE...MEDIUM LOW LEVEL PRESSURE GRADIENT REMAINS BAGGY WITH LIGHT WIND REGIME. 500 MILLIBAR FLOW IS RATHER SWIFT AND BROADLY CYCLONIC WITH EMBEDDED VORT MAXIMA. BETTER ORGANIZATION TAKES SHAPE FURTHER WEST OF WI LATER IN THE DAY. THERMAL FIELDS SUPPORT REALLY TOASTY TEMPS FROM THE NAM WITH SLIGHTLY COOLER READINGS FROM THE GFS/ECMWF. WITH UNCERTAIN CONVECTIVE/CLOUD TRENDS...WILL GO WITH MORE OF AN ALLBLEND APPROACH FOR NOW. .TUESDAY NIGHT AND WEDNESDAY...FORECAST CONFIDENCE IS MEDIUM. THE EVENING SHOULD BE QUIET...AS WE WAIT FOR THE NEXT POTENT SHORT WAVE AND UPPER TROF TO DIG INTO THE AREA. OF SOME CONCERN...OVER THE LAST FEW MODEL RUNS...THE NAM HAS BEEN KICKING OFF SOME CONVECTION ALONG A WEAK CONVERGENT BOUNDARY WITHIN A HOT THERMAL RIDGE ACROSS SOUTHERN WISCONSIN DURING THE EVENING...AT THE SAME TIME ALSO SHOWING A SPURIOUS LOOKING STRONG SHORT WAVE THAT LOOKS CONVECTION RELATED. ITS THE ONLY MODEL DOING THIS...SO WILL DISCARD. THE NEXT MAIN SHORT WAVE SEEMS TO BE HOLDING ITS SPEED FROM THE PREVIOUS FORECAST CYCLE. WE COULD SEE SOME ASSOCIATED CONVECTION ARRIVE LATE TUESDAY NIGHT...MAINLY WEST. HAVE BUMPED POPS UP FOR WEDNESDAY AS THE DYNAMICS WITH THIS WAVE ARE QUITE STRONG. THE UPPER DIVERGENCE IS IMPRESSIVE WITH A SUBTLE COUPLING JET STRUCTURE DEVELOPING. Q-VECTOR CONVERGENCE IS DEEP AND STRONG. BOTH THE NAM AND THE GFS SHOW ABOUT 2500-3000J/JG OF CAPE AVAILABLE WITH 30 TO 40KTS OF DEEP SHEAR. THE FRONT IS STRONG...BUT TIMING PUTS IT THROUGH MADISON BY LATE MORNING AND THROUGH MILWAUKEE IN THE EARLY AFTERNOON. THIS IS PRETTY LITTLE EARLY. THE AMOUNT OF MORNING CLOUDS WILL ALSO DICTATE HOW MUCH HEATING WE SEE. WE ARE OUTLOOKED FOR A SLIGHT RISK OF SVR STORMS FOR DAY 2 AND 3 AS THE FRONT MARCHES THROUGH AND THIS LOOKS REASONABLE. .WEDNESDAY NIGHT AND THURSDAY...FORECAST CONFIDENCE IS HIGH. A DRIER AND COOLER AIRMASS ARRIVES IN THE WAKE OF THE FRONT...BRINGING VERY NICE CONDITIONS THIS PERIOD. .FRIDAY AND SATURDAY...FORECAST CONFIDENCE IS MEDIUM. BIG PATTERN CHANGE THIS PERIOD...ESPECIALLY ALOFT AS A DEEP TROF DIGS ACROSS THE GREAT LAKES...ORIGINATING FROM A HUGE UPPER LOW OVER HUDSON BAY CANADA. MUCH OF THE WEEK BEYOND WEDNESDAY WILL FEATURE HIGHS IN THE 70S AND LOWS IN THE 50S. THE ECMWF HAD BEEN SPINNING UP A SURFACE LOW OVER THE OHIO VALLEY BY FRIDAY THAT BOUGHT A PRECIP SHIELD UP INTO SOUTHERN WISCONSIN. THE GFS NOT SO MUCH...MAINTAINING MORE HIGH PRESSURE AND DRY WEATHER OVER THE AREA. THE ECMWF WITH THE 12Z RUN HAS PUSHED THAT ASSOCIATED SURFACE LOW MUCH FARTHER SOUTH NOW...RESULTING IN A DRIER SOLUTION WITH HIGH PRESSURE. ALOFT...THE GFS KEEPS THE UPPER PATTERN PROGRESSIVE THROUGH THE GREAT LAKES...WHILE THE ECMWF CLOSES OFF AN UPPER LOW OVER INDIANA AND SLOWS THINGS DOWN. THERE IS PLENTY OF MODEL UNCERTAINTY FOR LATE IN THE WEEK. WILL KEEP SMALL POPS IN THE FORECAST FOR THIS PERIOD UNTIL THERE IS MORE CLARITY. THE TEMPS LOOK COLD ENOUGH THAT WE COULD SEE A CONTRIBUTION FROM LAKE EFFECT RAIN SHOWERS IN THE FAR EAST. .SUNDAY AND MONDAY...FORECAST CONFIDENCE IS MEDIUM. IN GENERAL...LOOKS QUIET THIS PERIOD WITH HIGH PRESSURE EXERTING MORE CONTROL. AS MENTIONED ABOVE...COOLER TEMPS COULD RESULT IN LAKE EFFECT RAIN SHOWERS ON SUNDAY NEAR LAKE MICHIGAN. && .AVIATION/00Z TAFS/...SCT-BKN VFR CU FIELD WITH CIRRUS CRUISING ACROSS IN ADVANCE OF CONVECTION TO OUR WEST. EXPECTING A GRADUAL INCREASE OF TSRA INTO AREAS WEST OF KMSN FOR THE BALANCE OF THE AFTERNOON. MESO MODELS TREND WEAKER CONVECTION INTO ERN IA INTO THE EVENING WITH POSSIBLE ADDITIONAL REDEVELOPMENT AS THE NIGHT WEARS ALONG. CONSIDERED LOWERING VSBYS IN FOG LATE TONIGHT/TUESDAY MORNING WITH POTENTIAL FOR RAINFALL TO MOISTEN UP THE BOUNDARY LAYER A BIT MORE WITH LIGHT WIND REGIME CONTINUING. HOWEVER CLOUD COVER AND LATE ARRIVING CONVECTION INTO THE EAST MAY LIMIT THIS DEVELOPMENT SO WILL NOT GET TOO CARRIED AWAY WITH LOWERING VSBYS TOO MUCH AT THIS POINT. AIRMASS REMAINS SOMEWHAT UNSTABLE ON TUESDAY WITH WEAK RIPPLES IN THE FAST UPPER FLOW. BETTER CHANCE OF STORMS ARRIVES TUESDAY NIGHT. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TONIGHT/TUESDAY AND AVIATION/MARINE...COLLAR TUESDAY NIGHT THROUGH MONDAY...DAVIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 310 PM CDT MON SEP 3 2012 WIZ046-047-051-052-056>060-062>072-040930- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 310 PM CDT MON SEP 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...WEST OF A LINE STRETCHING FROM FOND DU LAC TO DARLINGTON. SCATTERED THUNDERSTORMS ARE EXPECTED AS A WEATHER SYSTEM MOVES ACROSS THE REGION. SOME OF THE THUNDERSTORMS MAY BE STRONG OR SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF MORE SEVERE THUNDERSTORMS LATE TUESDAY NIGHT AND WEDNESDAY AS A STRONG COLD FRONT SWEEPS THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS EVENING THROUGH WEDNESDAY. LMZ643>646-040930- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 310 PM CDT MON SEP 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE ARE CHANCES OF THUNDERSTORMS TONIGHT AS A WEATHER SYSTEM MOVES ACROSS THE REGION. SOME OF THE THUNDERSTORMS MAY BE STRONG. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE SMALL CHANCES FOR THUNDERSTORMS TUESDAY WITH THUNDERSTORMS LIKELY ON WEDNESDAY AS LOW PRESSURE AND A COLD FRONT MOVES ACROSS THE REGION. SOME OF THE THUNDERSTORMS MAY BE STRONG OR SEVERE. WWW.WEATHER.GOV/MKX DAVIS
The national radar mosaic for the moment the first event began.
5 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413283, 413284, 413285, 413286, 413287.